Idaho, 2011

Flash Flood in Idaho, July 8, 2011

July 8, 2011 · NWS PIH · 1 event in 1 county or zone

Several small streams exceeded bankfull. Open fields were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several small streams exceeded bankfull. Open fields were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 8, 12:25 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 12:25 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT FRI JUL 8 2011

.DISCUSSION...TSTMS DEVELOPING OVER THE MTNS THIS AFTN AS THE
AIRMASS DESTABILIZES. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
SOME OF THESE TSTMS. ACTIVITY SHOULD DIMINISH QUICKLY THIS EVENING.
BRISK WINDS IN THE SNAKE RIVER PLAIN THIS AFTN WILL ALSO DIMINISH
THIS EVENING.

AS THE UPPER TROF OVER BC MOVES TO THE EAST...UPPER FLOW OVER ID
WILL BECOME MORE WESTERLY BY SATURDAY. THIS WILL LIMIT THE MONSOON
MOISTURE TO THE SOUTHERN HIGHLANDS...SO ONLY EXPECTING ISOLD TSTMS
THERE. BU SUNDAY...SW FLOW RETURNS...AND WITH IT THE MONSOON
MOISTURE. THIS SHOULD RESULT IN AN INCREASE IN TSTM COVERAGE SUN
AFTN. BEST CHANCES WILL BE IN THE SOUTHERN HIGHLANDS. BY MIDWEEK...
AN UPPER LOW DIGS INTO THE PAC NW COAST. THIS CUTS OFF THE MONSOON
FLOW BUT ALLOWS SOME PAC MOISTURE INTO THE NORTHERN PARTS OF THE
FCST AREA. THIS WILL SHIFT THE TSTMS MAINLY TO THE CENTRAL MTNS AND
THE DIVIDE FOR WED AND BEYOND.

TEMPS WILL STAY NEAR SEASONAL NUMBERS. HEDGES

&&

.AVIATION...RADAR IMAGERY SHOWING SHOWERS WITH SOME ISOLATED
LIGHTNING STRIKES OVER THE CENTRAL MOUNTAINS JUST NORTHEAST OF SUN
VALLEY. DRY AIR WILL BE MOVING IN BEHIND THAT AREA OF STORMS LATER
THIS AFTERNOON. FURTHER THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
OVER THE SOUTHERN AND EASTERN HIGHLANDS AND HAVE THUS KEPT CB
MENTION AT THE OTHER TERMINALS. WINDS WILL BE STRONG THIS AFTERNOON
AND EARLY EVENING UNDER A FAIRLY TIGHT PRESSURE GRADIENT. CONDITIONS
SHOULD REMAIN VFR THROUGHOUT THE PERIOD.  HINSBERGER &&

.FIRE WEATHER...THUNDERSTORMS THIS AFTERNOON AND EVENING SHOULD BE
CONFINED TO THE HIGHER ELEVATIONS...ESPECIALLY OVER THE SOUTHERN AND
EASTERN HIGHLANDS. IN THE SNAKE PLAIN...GUSTY WINDS SHOULD SUBSIDE
AFTER SUNSET TONIGHT. DRIER CONDITIONS ARE EXPECTED OVER THE NEXT
COUPLE OF DAYS BUT SLIGHT CHANCES OF ISOLATED THUNDERSTORMS WILL
REMAIN OVER THE MOUNTAINS IN THE AFTERNOON AND EARLY EVENING.
SOUTHERLY FLOW WILL PICK UP BY EARLY NEXT WEEK AND SHOULD BRING
ADDITIONAL MOISTURE TO THE AREA.  HINSBERGER
&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR THE TETON RIVER
NEAR SAINT ANTHONY AND THE SNAKE RIVER AT BLACKFOOT. THE HENRYS
FORK AT ST REXBURG IS AT FLOOD STAGE AND WILL SLOWLY FALL. THE FLOOD
WARNING FOR THE HENRYS FORK HAS BEEN LIFTED. THE HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ021.

FLOOD WARNINGS ARE IN EFFECT FOR THE SNAKE RIVER AT BLACKFOOT AND
TETON RIVER NEAR SAINT ANTHONY.

&&
Hazardous weather outlook, Jul 8, 3:15 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT FRI JUL 8 2011

IDZ021-091015-
LOWER SNAKE RIVER PLAIN-
415 AM MDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LAKE WIND ADVISORY IN EFFECT FROM NOON THROUGH 9 PM MDT FOR
AMERICAN FALLS RESERVOIR FOR 20 MPH SOUTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 8, 1:02 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
202 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             11 WSW BUIST            42.26N 112.62W
07/08/2011  M0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

            VERY HEAVY RAIN AS WELL

&&

CHATTINGS
Special weather statement, Jul 8, 1:39 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
239 PM MDT FRI JUL 8 2011

IDZ022>024-082130-
ONEIDA ID-BANNOCK ID-FRANKLIN ID-
239 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL FRANKLIN COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 235 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MALAD..MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN ONEIDA COUNTY...
  RURAL SOUTHERN BANNOCK COUNTY...
  RURAL WESTERN FRANKLIN COUNTY...
  RURAL SOUTHEASTERN BANNOCK COUNTY...

LAT...LON 4236 11201 4204 11201 4205 11231 4222 11240
TIME...MOT...LOC 2038Z 250DEG 28KT 4217 11224

HINSBERGER
Special weather statement, Jul 8, 1:45 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
245 PM MDT FRI JUL 8 2011

IDZ019-082130-
CLARK ID-FREMONT ID-
245 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN CLARK COUNTY IN EASTERN IDAHO

UNTIL 330 PM MDT

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF IDMON..MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   REA AND  ISLAND PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4438 11125 4425 11177 4440 11190 4456 11154
      4455 11151 4455 11148 4455 11150 4457 11151
      4463 11140
TIME...MOT...LOC 2045Z 244DEG 19KT 4436 11177

HEDGES
Local storm report, Jul 8, 1:50 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
250 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             MALAD CITY              42.19N 112.25W
07/08/2011  M0.50 INCH       ONEIDA             ID   LAW ENFORCEMENT

            WINDS ESTIMATED TO AROUND 40 MPH AS WELL

&&

CHATTINGS
Local storm report, Jul 8, 1:58 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
258 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 N IDMON               44.43N 111.90W
07/08/2011  M0.50 INCH       CLARK              ID   TRAINED SPOTTER

&&

CHATTINGS
Local storm report, Jul 8, 2:01 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
301 PM MDT FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       1 ESE MALAD CITY        42.19N 112.24W
07/08/2011  M0.50 INCH       ONEIDA             ID   TRAINED SPOTTER

            FELL IN 35 MINUTES

&&

CHATTINGS

The radar

The Pocatello radar (KSFX), 184 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
July 8, 2:35 PM MST to 5:00 PM MST
Where
Fremont County, 2 mi N of Island Park to 2 mi W of Island Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.459, -111.370

Several small streams exceeded bankfull. Open fields were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334927.